How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Doctor Rao Your Own Question
Doctor Rao
Doctor Rao, Doctor
Category: Mental Health
Satisfied Customers: 641
Experience:  MBBS,MD,DPM,MRCPsych
67112189
Type Your Mental Health Question Here...
Doctor Rao is online now
A new question is answered every 9 seconds

I have been taking Xanax for about a year and a half. I was

This answer was rated:

I have been taking Xanax for about a year and a half. I was taking 3mg for a couple months but have tapered down to .75mg a day and was doing fine. All of a sudden after months of tapering down things have gotten really bad really fast. I am back up to 1.25 mg the last few days. I want off this stuff and I am terrified I have permanent damage to my brain. What is going on?
Hi,
I would start by explaining a bit about Xanax. It is an short acting Benzodiazepine, which stays in the body for short periods.That is why you might need to take more than once when required.

All the Benzodiazepines(including Xanax) do have two worrying properties. 1. Tolerance, means body needs more dosage in the long term as body would get used to the dosage. 2. Dependence. It would be difficult to come off if the person is on this medication for long time.

Now what can be done. In most of the situations one need to come off benzodiazepines very gradually as otherwise the anxiety nd withdrawal symptoms means the person might end back on the medication.

The way we usually recommend tapering off Xanax is to reduce slightly to by 0.25 mg every week.Once you have reached 1mg then you need to convert this to intermediate acting benzodiazepines like Diazepam as this can be helpful to deal with withdrawal symptoms in a slightly better way.

0.5 mg Xanax is equivalent to 10 mg Diazepam. So, when you get to 1mg Xanax then you might need to change to 10mg Diazepam twice daily. From here onwards you need to reduce by 2 mg every week(although some of my clients decided to reduce 5 mg every week to finish th process quickly). Usually reduce the day time dose first. So, once you moved to 10mg twice daily diazepam then you can reduce to 8 mg morning and 10 mg at night.Then further gradual reduction in a weeks time.

So, you have to do this very gradually.

In between if the anxiety is worsening please ask your Doctor to consider Vistaril 25 mg up to two or three times per day. This medication is not addictive and do need bit long time to develop tolerance .

I hope you find this information helpful.

Thank you.

Doctor Rao and other Mental Health Specialists are ready to help you
Customer: replied 5 years ago.
What about permanent brain damage?
Hi, I haven't seen permanent brain damage cases with only excess use of benzodiazepine. Certainly not at the doses you are taking. Hope this helps.

Related Mental Health Questions